Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2003, 6:22 PM EDT for Beaufort County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 6:22 PM EDT (22:22 UTC)
- Expired
- May 29, 2003, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Beaufort County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS52 KMHX 292222 SVRMHX NCC013-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 622 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 645 PM EDT * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF AURORA...OR ABOUT 5 MILES NORTH OF BAYBORO...MOVING NORTHEAST AT 25 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAMLICO BEACH AROUND 645 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR NICKEL SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3523 7688 3523 7667 3533 7651 3546 7666 20 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:07 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 29, 4:07 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT THU MAY 29 2003
SHORT TERM (TONIGHT-SATURDAY): AREA OF SHWRS/TSTMS HAVE
DEVELOPED IN UNSTABLE AIRMASS OVER ERN NC THIS AFTERNOON AHEAD
OF MID-LEVEL SHORTWAVE. NEXT BATCH OF SHOWERS/TSTMS WILL
COME IN ASSOC WITH MORE CONVECTIVELY ACTIVE SHORTWAVE NOW
OVER NRN NC MTNS. CURRENT MOVEMENT WOULD HAVE MOST OF THIS
ACTIVITY AFFECTING OUR NRN CWA AND WILL TREND POP GRIDS THAT
WAY WITH LIKELY POPS MAINLY N OF HWY 70 WITH HI CHC POPS TO
THE SOUTH. IN WAKE OF SECOND SHORTWAVE FRIDAY/FRI NIGHT...ETA/GFS
SHOWING DECENT SUBSIDENCE AND SHOULD END UP A PTCLDY DRY DAY WITH
MAX TEMPS INTO THE LOWER AND MIDDLE 80S AWAY FROM THE WATER AND
MINS FRIDAY NIGHT INTO THE MIDDLE 60S MOST AREAS. SATURDAY LOOKS
ACTIVE ONCE AGAIN AS STRONG COLD FRONT APPROACHES FROM THE WEST.
WITHIN THE WARM SECTOR ACROSS OUR CWA SATURDAY AFTERNOON...FCST
SOUNDINGS SHOWING IMPRESSIVE STORM RELATIVE HELICITY VALUES OVER
300 M2/S2...TOTAL-TOTALS IN EXCESS OF 50...SBCAPES OVER 2000 J/KG
AND LIS OF -7. PWAT VALUES OF 1.52 INCHES WILL ALSO LEND ITSELF
TO DOWNPOURS WHICH WILL FURTHER EXACERBATE ALREADY SWOLLEN RIVERS
AND STREAMS. IT WILL BREEZY TO WINDY AND QUITE WARM AHEAD OF
THE STORMS SATURDAY WITH MAXES INTO THE 80S.
EXTENDED (SUNDAY-THURSDAY): CLOSED UPPER LOW OVER NORTHEAST LIFTING
OUT WITH FLOW GRADUALLY BECOMING MORE ZONAL FOR EARLY NEXT WEEK.
SKIES SHOULD BECOME CLEAR/MOSTLY CLEAR SUNDAY AND MONDAY. SUNDAY
WILL START OFF QUITE COOL WITH H8 TEMPS DOWN TO 9C...AS LOWS DROP
INTO THE 50S MOST AREAS. NEXT WEATHERMAKER WILL COME AROUND MIDWEEK
AS FRONT APPROACHES WEDNESDAY AND THURSDAY...BECOMING STATIONARY
ACROSS THE CWA. THE MRF INDICATES INCREASED LOW-LEVEL MOISTURE AND
A CHC POP WEDS/THURS.
MARINE: MINIMAL SCA CONDITIONS BEFORE MIDNIGHT TONIGHT FOR COASTAL
WATERS S OF CAPE HATTERAS...OTHERWISE...NO FLAGS UNTIL SAT AFTN. WE
ARE FAVORING THE ETA OVER THE GFS WITH WINDS ON SAT INTO SAT NIGHT
AHEAD OF AND BEHIND COLD FRONT. BY DOING SO WILL HOLD WINDS TO 30 KT
AND GUSTY...WILL HEADLINE POSSIBLE GALES S OF HATTERAS WITH STRONG
SCA N OF HATTERAS. BETTER BOATING WX EXPECTED SUN AFTN WITH HIGH PRES
BUILDING INTO THE REGION THEN MOVING OFFSHORE MON NIGHT WITH RETURN
FLOW. MON AND TUE LOOK LIKE GOOD BOATING CONDITIONS.
.MHX...SMALL CRAFT ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 01Z FRI.
FCSTID = 11/12
MHX 62 81 63 83 / 50 00 00 60
EWN 61 82 64 84 / 50 00 00 60
HSE 64 76 66 77 / 60 00 00 60
PGV 63 84 64 84 / 60 00 00 60
COLLINS/SHAFFERHazardous weather outlook, May 29, 3:27 AM EDT, 14 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 327 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE EVENING HOURS. SMALL HAIL WOULD BE THE MAIN HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:48 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 27 min |
| May 29, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 45 min |
| May 29, 5:48 PM EDT | Special Marine Warning | MHX | 37 min | |
| May 29, 5:50 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 25 min |
| May 29, 6:08 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 52 min |
| May 29, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Lenoir | 48 min |
| May 29, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 45 min |
| May 29, 7:20 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 25 min |
| May 29, 7:31 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 44 min |
| May 29, 7:33 PM EDT | Special Marine Warning | MHX | 87 min | |
| May 29, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.